Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 33, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 25, 2019, 10:20 PM CDT for Elk County, Greenwood County, Woodson County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2019, 10:20 PM CDT (03:20 UTC)
- Expired
- May 26, 2019, 2:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Elk County, KS, Greenwood County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 119 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2249 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.1
The text
As transmitted.
485
WGUS53 KICT 260320
FFWICT
KSC049-073-207-260715-
/O.NEW.KICT.FF.W.0033.190526T0320Z-190526T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
1020 PM CDT Sat May 25 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Elk County in southeastern Kansas...
Woodson County in southeastern Kansas...
Greenwood County in southeastern Kansas...
* Until 215 AM CDT.
* At 1017 PM CDT, Doppler radar indicated a line of thunderstorms
producing heavy rain moving east into southeast Kansas. Up to
around one inch of rain is possible in a short period of time with
these storms. The ground is already saturated from recent very
heavy rainfall, so it won't take much more to produce localized
flash flooding.
* Some locations that will experience flooding include...
Eureka, Yates Center, Madison, Howard, Moline, Longton, Toronto,
Hamilton, Severy, Grenola, Fall River, Neosho Falls, Elk Falls,
Climax, Virgil, Eureka City Lake, Thrall, Eureka Airport, Rose and
Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3730 9652 3809 9652 3809 9636 3817 9636
3817 9596 3804 9596 3804 9552 3773 9553
3773 9596 3730 9597
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 6:16 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 25, 6:16 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 616 PM CDT Sat May 25 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 253 PM CDT Sat May 25 2019 Currently have a stationary front extending from southeast Nebraska into far western portions of the OK Panhandle. Surface low pressure is strengthening over northeast NM ahead of an upper impulse. Meanwhile, there looks to be a weak warm front or remnant outflow over northern OK, basically separating the low 70s dps from mid 60s. Current thinking is that storms will continue to grow upscale over the TX/OK Panhandles as they gradually push east and northeast as the evening hours approach. Storms should start to impinge on western portions of forecast area generally after 6 pm, affecting areas along I-135 after 8 pm. Feel the best tornado threat will be southwest of our forecast area, before the storms congeal into an MCS, with wind and hail then becoming the main threats. Shifted the axis of heaviest rainfall south compared to what we had yesterday with the thinking the MCS should stay closer to the baroclinic zone across southern KS/northern OK and will also try and dive into the better instability over OK. So feel the southern few rows of counties will have the highest threat of additional heavy rainfall tonight. Also not out of the question a few storms may develop before 5 pm along the synoptic front over central KS with some agitated CU showing up on satellite. Setup for storms looks similar Sunday as it does for today. Storms are expected to develop first out over far western KS/TX-OK Panhandles and track east through the evening hours. Storms maybe a bit more numerous Sun afternoon & evening out west as a more pronounced shortwave lifts out of NM. While confidence is high that yet another MCS will affect much of the forecast area Sun night, also feel that it will be more progressive than the last few due to stronger mid/upper jet lifting out. By 12z Mon, upper impulse will be lifting over eastern Nebraska/western IA with the main upper low rotating across the Desert Southwest. Dryline/surface trough is expected to extend west of the forecast area by Mon afternoon. Main question will be whether there will be enough convergence along it to overcome some warmer mid level air along with lack of large scale ascent. Would not be surprised to see a storm or two go up on the boundary late Mon afternoon, possibly affecting our western fringes Mon evening. Main upper low will be lifting across northeast CO/southeast WY by Tue morning and into western Nebraska by Tue afternoon. Front/dryline will be more progressive Tue, making it to generally along the KS Turnpike by the afternoon hours. Storms are expected to develop along this feature Tue afternoon and push east into southeast KS by early Tue evening. Severe storms and heavy rain can be expected with this activity. This should finally be the last episode of widespread storms from this pesky trough that has been anchored over the western CONUS for the last week. .LONG TERM...(Wednesday through Saturday) Issued at 253 PM CDT Sat May 25 2019 Front is expected to be generally situated south of KS by Wed morning which is where the better storm chances will be Wed. Will bring back some small pops into the forecast for Thu night into Fri but confidence is very low as there are some differences in the medium range models. Better low level moisture looks to return for Fri night into the weekend which will bring back some storm chances. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 613 PM CDT Sat May 25 2019 Main aviation concern will once again be convective trends. Storms are expected to move-in from western KS and will affect areas generally along and west of I-135 through 04z. Main threats will be quarter size hail and strong downburst winds. Storms will likely not affect KCNU until after 04z and possibly later. This MCS is expected to exit the forecast area by around sunrise with storms remaining out of the forecast until Sun night. && .HYDROLOGY... Issued at 253 PM CDT Sat May 25 2019 Another MCS is expected to migrate out of western KS this evening into the overnight hours. Highest confidence for heavy rainfall will be for areas along and southwest of a McPherson, to El Dorado to Winfield line. This area has the best chance to experience the MCS while it's still fairly organized. Widespread rainfall in the 1-2 inch range will be possible in these locations. Hoping this MCS is a bit more progressive than the one last night which may limit some of the 3+ inch rainfall amounts. Should get a break again during the day Sunday, with storms once again moving-in from western KS Sun night. While additional heavy rainfall will be possible Sun night, confidence is high in this MCS being more progressive due to stronger mid/upper winds. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 80 68 83 / 70 20 50 10 Hutchinson 62 80 68 83 / 70 20 60 10 Newton 63 80 67 82 / 80 20 40 10 ElDorado 63 80 68 83 / 80 20 40 10 Winfield-KWLD 64 82 69 83 / 60 20 40 10 Russell 61 79 63 84 / 60 30 60 10 Great Bend 61 79 65 83 / 60 30 70 10 Salina 63 80 67 85 / 70 20 50 10 McPherson 62 79 68 83 / 70 20 50 10 Coffeyville 67 83 70 85 / 60 20 20 10 Chanute 65 82 68 84 / 80 30 30 10 Iola 64 81 68 84 / 90 30 40 10 Parsons-KPPF 66 82 69 84 / 70 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...RBL HYDROLOGY...RBL
Hazardous weather outlook, May 25, 4:39 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 439 PM CDT Sat May 25 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-260930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 439 PM CDT Sat May 25 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Another round of thunderstorms is expected tonight. Strong to severe storms capable of large hail and damaging winds will be possible. Additionally, very heavy rainfall rates on top of already saturated ground will likely lead to additional flash flooding. Widespread river flooding, some of which is significant, will continue for several days. Additional rainfall will only aggravate the current situation. Please see the latest River Flood Warnings for the latest information. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of thunderstorms will impact the region mainly Sunday evening , with the greatest chances generally along and west of the Kansas Turnpike corridor. Large hail and damaging winds will be the main threats, along with pockets of very heavy rainfall and localized flash flooding. There is a conditional threat for a few severe thunderstorms Monday evening, generally west of I-135. If a storm or two can manage to develop, all severe weather hazards will be possible. Another round of scattered to numerous thunderstorms is expected Tuesday afternoon and night across mainly eastern Kansas. All severe hazards are once again possible, along with very heavy rainfall and localized flash flooding. Significant and high-impact river flooding will continue well into next week. Please see the latest River Flood Warnings for the latest information. Please continue to monitor later forecasts as we refine the threat areas for each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely tonight. Rainfall and flooding reports are always appreciated. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Local storm report, May 25, 9:40 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
940 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM FLASH FLOOD BURRTON 38.02N 97.67W
05/25/2019 HARVEY KS LAW ENFORCEMENT
SEVERAL STREETS CLOSED AROUND TOWN DUE TO FLASH FLOODING.
&&
ADKLocal storm report, May 25, 9:41 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
941 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FLASH FLOOD DERBY 37.55N 97.26W
05/25/2019 SEDGWICK KS EMERGENCY MNGR
MADISON AVENUE AND WESTVIEW ARE UNDERWATER DUE TO FLASH
FLOODING.
&&
ADKLocal storm report, May 25, 9:48 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
948 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM FLOOD 5 WSW ASSARIA 38.65N 97.69W
05/25/2019 SALINE KS EMERGENCY MNGR
BURMA ROAD FROM THE MCPHERSON COUNTY LINE TO FALUN ROAD
HAS WATER OVER THE ROAD IN PLACES.
&&
ADKLocal storm report, May 25, 9:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM FLASH FLOOD 7 NE WINFIELD 37.34N 96.88W
05/25/2019 COWLEY KS EMERGENCY MNGR
WATER OVER THE ROAD NEAR NEW SALEM, JUST SOUTH OF THE
CITY LAKE.
&&
BDKLocal storm report, May 25, 9:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
959 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM FLASH FLOOD 2 W WICHITA EISENHOWER 37.66N 97.47W
05/25/2019 SEDGWICK KS NWS EMPLOYEE
WATER COVERED A RESIDENTIAL STREET NORTH OF PAWNEE AND
WEST OF LARK IN FAR SOUTHWEST WICHITA.
&&
ADKLocal storm report, May 25, 10:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1004 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TSTM WND GST ATLANTA 37.44N 96.77W
05/25/2019 E60 MPH COWLEY KS PUBLIC
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:11 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 79 min |
| May 25, 7:24 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 66 min |
| May 25, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Kingman, McPherson, Reno, Rice, Sedgwick | 60 min |
| May 25, 8:12 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 63 min |
| May 25, 8:26 PM CDT | Special Weather Statement | ICT | Harvey, McPherson, Saline | 64 min |
| May 25, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 54 min |
| May 25, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Cowley, Marion | 75 min |
| May 25, 9:30 PM CDT | Flash Flood Warning | ICT | Butler, Chase, Cowley, Harvey, Marion, Sedgwick and 1 more | 2 hr |
| May 25, 9:30 PM CDT | Special Weather Statement | ICT | Chase, Marion | 45 min |
| May 25, 10:04 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 56 min |
| May 26, 3:41 AM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Ellsworth, Greenwood and 12 more | 27 hr |
| May 26, 4:40 AM CDT | Special Weather Statement | ICT | Butler | 35 min |
| May 26, 4:59 AM CDT | Special Weather Statement | ICT | Barton | 46 min |
| May 26, 5:13 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Reno, Rice | 62 min |
| May 26, 5:32 AM CDT | Special Weather Statement | ICT | Harvey | 28 min |
| May 26, 5:51 AM CDT | Special Weather Statement | ICT | Harper | 39 min |
| May 26, 6:09 AM CDT | Special Weather Statement | ICT | Harvey | 36 min |
| May 26, 6:24 AM CDT | Special Weather Statement | ICT | Butler | 36 min |
| May 26, 6:32 AM CDT | Flash Flood Warning | ICT | Harvey | 4 hr |
| May 26, 6:47 AM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| May 26, 7:02 AM CDT | Flash Flood Warning | ICT | Butler, Elk, Greenwood | 4 hr |
| May 26, 7:23 AM CDT | Flash Flood Warning | ICT | Wilson | 4 hr |
| May 26, 7:25 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 35 min |
| May 26, 7:32 AM CDT | Special Weather Statement | ICT | Barton | 28 min |
| May 26, 7:51 AM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 4 hr |
| May 26, 8:05 AM CDT | Flash Flood Warning | ICT | Neosho | 4 hr |
| May 26, 8:26 AM CDT | Flash Flood Watch | ICT | Allen | 7 hr |
| May 26, 8:32 AM CDT | River Flood Warning | ICT | Reno, Rice | 3 days |
| May 26, 8:45 AM CDT | River Flood Warning | ICT | Russell | 49 hr |
| May 26, 8:55 AM CDT | Flash Flood Warning | ICT | Chautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more | 4 hr |
| May 26, 9:06 AM CDT | River Flood Warning | ICT | Lincoln | 19 hr |
| May 26, 9:08 AM CDT | River Flood Warning | ICT | Saline | 54 hr |
| May 26, 9:08 AM CDT | River Flood Warning | ICT | McPherson | 45 hr |
| May 26, 9:08 AM CDT | River Flood Warning | ICT | McPherson, Saline | 19 hr |
| May 26, 10:04 AM CDT | Flash Flood Warning | ICT | Sumner | 3 hr |
| May 26, 6:47 PM CDT | Special Weather Statement | ICT | Barton | 58 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.